Weight-loss pills claim life of 30-year woman in Madhya Pradesh
BHOPAL: Overdose of pills allegedly taken for
weight-loss claimed the life of a 30-year-old village woman in Chhindwara
district of Madhya Pradesh.
The victim, Sita Nagwanshi, resident of Nolakhapa
village, was admitted in the district hospital on Wednesday morning where she
died after a few hours. Doctors attending the woman said she suffered a cardiac
Sita’s family said they were still clueless on the
circumstances that led to her death and requested a probe.
However a doctor was informed by her husband that Sita
was reeling under depression because of obesity and was consuming some unknown
fat-burning pills for the last two weeks.
“Going by what her family told me, I am personally of
the opinion that overdose of the unknown drug killed her,” said a health
officer wishing anonymity.
Dr Narendra Hanote, who conducted post-mortem said
detailed analysis was required to ascertain circumstances that led to her
death. “I am not in a position of give any definite opinion now. Samples would
be sent for forensic analysis,” he said.
There are several medical shops in Chhindwara and
adjoining Nagpur in Maharashtra where such pills are being sold over the
According to Indore based bariatric surgeon Dr Mohit
Bhandari, "There have been several reports of death due to the so-called
fat burning pills in the state. Drugs like Sibutramine suppress appetite and
block the reuptake of neurotransmitters to trick the brain into thinking the
stomach was full. They were extremely dangerous.”
He said placebos and steroids are being sold in the
name of weight-loss drugs across the state.
In 2010, Drug Controller General of India (DCGI) had
issued notices to all state drug controllers directing them to suspend licenses
granted to manufacturers for sales, manufacturing and distribution of
sibutramine, R-sibutramine and their formulations with immediate effect. The
decision to stop manufacturing of the drug was taken in the wake of the studies
suggesting higher risk of heart diseases from the use of this drug.